Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 33, NWS Wichita, KS

April 11, 2002Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 11, 2002, 8:29 PM CDT for Sedgwick County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2002, 8:29 PM CDT (01:29 UTC)
Expired
Apr 11, 2002, 9:30 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sedgwick County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 120129
SVRICT
KSC173-120230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
829 PM CDT THU APR 11 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 930 PM CDT.

* AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF EAST WICHITA...OR ABOUT 6
  MILES EAST OF DOWNTOWN WICHITA...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  OVER RURAL AREAS OF SEDGWICK COUNTY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
SEDGWICK COUNTY UNTIL 930 PM CDT.

LAT...LON 3781 9729 3766 9728 3767 9715 3780 9716

/CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 8:15 PM CDT, 14 minutes earlier.

Area forecast discussion, Apr 11, 8:15 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
815 PM CDT THU APR 11 2002

TNGT:
SC & ERN 1/2 CNTRL ZONES UPDATED TO EXPIRE SVR WATCH 84. REMOVED
EVE DESCRIPTOR ON TSRA FM SE KS. REST OF FCST INTACT.
ES

.ICT...NONE.

In the hours before

Special weather statement, Apr 11, 8:00 PM CDT, 29 minutes before
KSZ049-051>053-067>070-082-083-091>093-120130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
800 PM CDT THU APR 11 2002

...SEVERE THUNDERSTORM WATCH NUMBER 84 ALLOWED TO EXPIRE AT 8 PM
CDT...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT HAS BEEN ALLOWED
TO EXPIRE AS OF 8 PM CDT. WIDELY SCATTERED SEVERE THUNDERSTORMS
WILL PERSIST THROUGH 10 PM ACROSS PORTIONS OF SOUTH CENTRAL
KANSAS...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:00 PM CDTSevere Thunderstorm WarningICTCowley60 min
Apr 11, 7:13 PM CDTSevere Thunderstorm WarningICTKingman47 min
Apr 11, 7:27 PM CDTSevere Thunderstorm WarningICTHarper, Sumner78 min
Apr 11, 7:36 PM CDTSevere Thunderstorm WarningICTSedgwick54 min
Apr 11, 8:42 PM CDTSevere Thunderstorm WarningICTHarper, Sumner63 min
Apr 11, 8:58 PM CDTSevere Thunderstorm WarningICTButler62 min
Apr 11, 9:27 PM CDTSevere Thunderstorm WarningICTSedgwick63 min
Apr 11, 9:55 PM CDTSevere Thunderstorm WarningICTButler65 min
Apr 11, 10:07 PM CDTSevere Thunderstorm WarningICTCowley53 min
Apr 11, 10:16 PM CDTSevere Thunderstorm WarningICTSumner59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.